Fact checked by Nick Blackmer
There’s no cure for the common cold, but certain medicines can make you more comfortable if you have one. As cold and flu season ramps up, having a few specific items in your medicine cabinet may be a good idea.
“What I always advise my patients is prevention,” John Mafi, MD, MPH, associate professor of medicine at the David Geffen School of Medicine at UCLA, told Verywell. “The best way to avoid catching a cold is a healthy lifestyle—diet, exercise, stress management, and sleep. But despite your best efforts, it’s an inevitable part of being a human: You’re going to catch a cold.”
When that happens, you may find symptom relief from some over-the-counter cold medicines—though it can be challenging to pick the right ones. “It can be overwhelming to see all of the different types of cold medications,” Neha Vyas, MD, a family medicine specialist at Cleveland Clinic, told Verywell.
Though some available cold medicines help relieve symptoms, others are ineffective. For example, earlier this year, the Food and Drug Administration (FDA) announced that phenylephrine, the active ingredient in certain decongestants—like Sudafed PE and DayQuil—doesn’t work when taken orally.
“With phenylephrine, we always knew it wasn't effective; it’s not something pharmacists typically recommended in the first place,” Robert Green, PharmD, BCGP, a clinical coordinator pharmacist at Johns Hopkins, told Verywell.
Phenylephrine isn’t the only ingredient that won’t help you: “We don’t recommend codeine-containing cough syrups because they’re not helpful,” Vyas said.
The cold medicines that can be helpful, however, won’t necessarily work for everyone: “There’s a couple different ‘gold standards’, but it really depends on the type of symptoms you’re trying to treat,” Green said.
Which medication(s) you take for the common cold will come down to how you’re feeling, and you definitely won’t need all, or even multiple, medications if you’re only experiencing, for instance, a cough.
These are the cold medicines doctors usually recommend based on common cold symptoms.
“For fever, the two things we use more often than anything are acetaminophen and ibuprofen,” Vyas said.
Tylenol is a common brand of acetaminophen; Advil and Motrin are common brands of ibuprofen.
As with anything, it’s important to check with a primary care provider on what you should and shouldn’t be taking—for the common cold or any other health issues—Mafi said.
“Ibuprofen is not good for people with heart disease or kidney disease,” he added. Additionally, Mafi said he usually advises his elderly patients against taking ibuprofen because they may be more likely to have chronic health issues that the medication could exacerbate.
Though acetaminophen can bring the body temperature down by eliminating excess heat in the body, it does not decrease inflammation; ibuprofen, however, belongs to a group of medications called nonsteroidal anti-inflammatory drugs (NSAIDs), which can reduce swelling.
Acetaminophen and ibuprofen are also used to treat people who have headaches and sore throats with a common cold since they can relieve pain, Vyas said.
Ibuprofen treats pain by reducing the production of lipids called prostaglandins, which affect pain levels, while acetaminophen raises your pain threshold.
Additionally, using a Chloraseptic spray may help soothe a sore throat, Vyas added.
Decongestants that don’t contain phenylephrine can be helpful to people who have a stuffy nose, Green explained. Regular Sudafed (not Sudafed PE), for instance, can relieve congestion. The active ingredient to look for in decongestants is pseudoephedrine; it works by narrowing blood vessels in the nasal passages.
But pills aren’t the only option for people who need a decongestant: “That can be in the form of a nasal saline spray or a contraption called a neti pot,” Vyas said. The neti pot, she added, can be used to rinse out mucus in the nose. “The neti pot comes with one disclaimer: You want to make sure you use distilled water or water that’s been boiled and cooled” instead of tap water, Vyas said.
If you’re having the opposite problem of congestion—and you can’t stop blowing your nose—you may want to try an antihistamine, Green said.
Common examples include Claritin (the active ingredient of which is loratadine), Allegra (the active ingredient of which is fexofenadine), and Zyrtec (the active ingredient of which is cetirizine), he added.
Antihistamines work by blocking histamines, which are released by the immune system and can cause symptoms associated with allergies.
Multiple products can treat cough—including tablets, liquid-filled capsules, or a liquid solution—but the active ingredient you want to look for in each is dextromethorphan, Vyas said. Dextromethorphan suppresses a cough by targeting the part of the brain that causes coughing. Vyas said she doesn’t recommend cough syrups—or other products—that don’t contain dextromethorphan for the treatment of cough.
Sometimes, Vyas said, she recommends medications that are a combination of dextromethorphan and guaifenesin. Guaifenesin is an expectorant, meaning it works by thinning mucus so you can cough it up. Robitussin and Mucinex DM are common brand names for a combination of dextromethorphan and guaifenesin.
Though it might be counterintuitive to take a medication that makes it easier to cough up mucus but also suppresses a cough, Vyas said these medications could be helpful for people who are coughing so much they then have other symptoms, like a headache: They still need the effects of the guaifenesin but can benefit from the relief of the dextromethorphan if their coughing gets out of control.
Related: When Is a Fever Too High?
It’s worth noting that the placebo effect can occur when taking medications to treat common cold symptoms. This occurs when someone perceives a benefit from a medication they took—even if there wasn't one—because they anticipated it would help them. (The way healthcare providers interact with their patients can have a similar effect; patients may perceive a beneficial health outcome after seeing their provider.)
Research has shown that some people given placebo pills for the common cold believed their illnesses to be shorter and less severe than those who weren’t given placebo pills.
Some experts have theorized that people took phenylephrine—even though it didn’t work—because of the placebo effect. (A study published in 2016 found it wasn’t any more valuable at treating people than a placebo.)
Related: Do I Have a Cold or COVID?
Non-pharmacological treatments often get overlooked when people think about how to treat their cold symptoms, Green said.
He recommends using a humidifier for people feeling congested (or, if you don’t have one, sitting in the bathroom while running a very hot shower, which can have a similar effect).
Research has also shown that eating honey can reduce the severity of symptoms of the common cold, Mafi said.
Ultimately, he explained, one of the best things you can do for yourself when you have a cold is rest up. “People underestimate this,” he said. “They think they can go on and on, they don’t sleep, and they get worse: It’s predictable.”
If you can, you should try to take some time off and allow your body to heal, Mafi explained. “Take a couple of days to rest and get plenty of sleep,” he said. “That will help your immune system.”
There is no cure for the common cold, but some over-the-counter medications can relieve symptoms such as cough, congestion, headache, and fever. Specific over-the-counter painkillers can treat fever and headache, while certain decongestants can help if you’re congested. However, not all cold medicines are effective. If you get sick with the common cold, ask a healthcare provider or pharmacist which types of medications may provide symptom relief.
Read the original article on Verywell Health.2023-12-11T14:17:17Z dg43tfdfdgfd